Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Blacksburg, VA

June 4, 20205 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2020, 2:43 PM EDT for 5 counties in Virginia. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 2:43 PM EDT (18:43 UTC)
Expired
Jun 4, 2020, 3:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:55 PM EDTTSTM WND DMG2 Ssw Lithia, VATWO TREES DOWN IN THE 1000 BLOCK OF LITHIA ROAD. TIME ESTIMATED FROM RADAR.
Jun 4, 2:55 PM EDTHAIL 0.88Montvale, VA
Jun 4, 3:15 PM EDTTSTM WND DMGArcadia, VATREE DOWN ON ARCADIA ROAD NEAR THE CROSSING OVER JENNINGS CREEK. TIME ESTIMATED FROM RADAR.
Jun 4, 3:32 PM EDTTSTM WND DMG3 Ese Natural Bridge, VATREE DOWN NEAR THE BANK OF BOTETOURT IN NATURAL BRIDGE STATION. TIME ESTIMATED FROM RADAR.
Jun 4, 3:32 PM EDTTSTM WND DMG3 Wsw Glasgow, VATWO TREES DOWN PARTIALLY BLOCKING ARNOLDS VALLEY ROAD NEAR BALL PARK LANE. TIME ESTIMATED FROM RADAR.
Jun 4, 3:37 PM EDTHAIL 0.752 W Glasgow, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS51 KRNK 041843
SVRRNK
VAC009-019-023-161-163-041945-
/O.NEW.KRNK.SV.W.0055.200604T1843Z-200604T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
243 PM EDT Thu Jun 4 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Roanoke County in west central Virginia...
  Southwestern Rockbridge County in west central Virginia...
  Central Bedford County in south central Virginia...
  Southeastern Botetourt County in west central Virginia...
  West central Amherst County in central Virginia...

* Until 345 PM EDT.

* At 243 PM EDT, severe thunderstorms extended from Blue Ridge to 
  near Chamblissburg, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vinton...
  Bedford...
  Buchanan...
  Glasgow...
  Troutville...
  Stewartsville...
  and Big Island.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3718 7972 3719 7972 3719 7976 3721 7978
      3723 7978 3723 7979 3722 7981 3728 7990
      3729 7988 3731 7989 3733 7992 3732 7995
      3733 7995 3777 7954 3749 7928
TIME...MOT...LOC 1843Z 222DEG 21KT 3737 7978 3728 7973 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
4 follow-up statements
571 
WWUS51 KRNK 041902
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Thu Jun 4 2020

VAC161-041910-
/O.CAN.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Roanoke VA-
302 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROANOKE COUNTY 
IS CANCELLED...

The storms which prompted the warning remain severe but have moved 
north and out of the warned area. Therefore, the warning has been 
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3727 7969 3738 7986 3777 7954 3749 7928
TIME...MOT...LOC 1900Z 222DEG 21KT 3743 7971 3734 7966 

$$

VAC009-019-023-163-041945-
/O.CON.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Rockbridge VA-Bedford VA-Botetourt VA-Amherst VA-
302 PM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR SOUTHWESTERN ROCKBRIDGE...NORTHERN BEDFORD...SOUTHEASTERN 
BOTETOURT AND WEST CENTRAL AMHERST COUNTIES...

At 300 PM EDT, severe thunderstorms were located along a line
extending from near Montvale to Thaxton, moving northeast at 25 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Montvale...
Coleman Falls...
Snowden...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3727 7969 3738 7986 3777 7954 3749 7928
TIME...MOT...LOC 1900Z 222DEG 21KT 3743 7971 3734 7966 

HAIL...1.00IN
WIND...80MPH
 
$$

MBS
787 
WWUS51 KRNK 041921
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Thu Jun 4 2020

VAC009-041930-
/O.CAN.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Amherst VA-
321 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AMHERST COUNTY 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3774 7956 3762 7942 3762 7944 3761 7944
      3760 7942 3761 7941 3758 7938 3754 7936
      3735 7962 3742 7974
TIME...MOT...LOC 1920Z 223DEG 25KT 3754 7957 

$$

VAC019-023-163-041945-
/O.CON.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Rockbridge VA-Bedford VA-Botetourt VA-
321 PM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR SOUTHWESTERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND EAST CENTRAL 
BOTETOURT COUNTIES...

At 320 PM EDT, a severe thunderstorm was located near Arcadia, or
near Buchanan, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Arcadia...
Snowden...
Peaks Of Otter Summit...
and Peaks Of Otter Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3774 7956 3762 7942 3762 7944 3761 7944
      3760 7942 3761 7941 3758 7938 3754 7936
      3735 7962 3742 7974
TIME...MOT...LOC 1920Z 223DEG 25KT 3754 7957 

HAIL...1.50IN
WIND...70MPH
 
$$

MBS
845 
WWUS51 KRNK 041933
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
333 PM EDT Thu Jun 4 2020

VAC019-023-041943-
/O.CAN.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Bedford VA-Botetourt VA-
333 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEDFORD AND EAST 
CENTRAL BOTETOURT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3762 7942 3762 7944 3761 7946 3758 7945
      3758 7944 3756 7945 3753 7950 3757 7956
      3758 7958 3760 7957 3762 7961 3774 7956
TIME...MOT...LOC 1933Z 222DEG 21KT 3760 7951 

$$

VAC163-041945-
/O.CON.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Rockbridge VA-
333 PM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN ROCKBRIDGE COUNTY...

At 333 PM EDT, a severe thunderstorm was located near Natural Bridge,
or near Glasgow, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Glasgow...
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3762 7942 3762 7944 3761 7946 3758 7945
      3758 7944 3756 7945 3753 7950 3757 7956
      3758 7958 3760 7957 3762 7961 3774 7956
TIME...MOT...LOC 1933Z 222DEG 21KT 3760 7951 

HAIL...1.50IN
WIND...70MPH
 
$$

MBS
235 
WWUS51 KRNK 041943
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Thu Jun 4 2020

VAC163-041952-
/O.EXP.KRNK.SV.W.0055.000000T0000Z-200604T1945Z/
Rockbridge VA-
343 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCKBRIDGE 
COUNTY WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3762 7942 3762 7944 3761 7946 3758 7945
      3758 7944 3756 7945 3753 7950 3757 7956
      3758 7958 3760 7957 3762 7961 3774 7956
TIME...MOT...LOC 1942Z 222DEG 21KT 3762 7948 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 4, 1:13 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
113 PM EDT Thu Jun 4 2020

.SYNOPSIS...
We will stay south of a front into Saturday as it stalls across
the mid-Atlantic/Ohio Valley. Another front will finally push
through Saturday with less humid air arriving Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1205 PM EDT Thursday...

showers/storms forming along the southern Appalachians up the
Blue Ridge toward Roanoke early this afternoon, and will shift
across the piedmont thru the afternoon. A secondary area across
the WV mountains into far SW Va, especially late as piece of
upper shortwave heads from KY into the WV mountains by 8pm.
Expect heavy rainers, with storm motion in the 10-15 kt range.
Models showing best instability developing over the piedmont
this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little
bit of dry air in the boundary layer despite dewpoints in the
60s where DCAPES exceed 1000 J/KG, so needless to say, damaging
winds are the main threat if storms reach severe limits. Warmer
boundary layer temps should limit hail size.

Nested NAM and other CAMs suggest storms start as individual
pulse but could take on a multi- cellular pattern as they shift
off the Blue Ridge this afternoon and head east- northeast
across the piedmont.

Look for a lull after 8-9pm, before next wave arrives overnight,
mainly impacting the central Appalachians, and for now keeping pops
overnight in the chance range across the mountains, while the
piedmont dries out.

The next upstream shortwave then arrives Friday and heads slowly
east to the Blue Ridge by late afternoon. Will see another day where
coverage of showers/storms increases by midday into the mid
afternoon. The instability also increases but still lacking shear
and low levels are slightly more moist, so the severe threat is
limited, but cannot rule out isolated damaging winds, and localized
flooding, as storm motion stays somewhat limited by weaker flow
aloft.

Temperatures stay muggy tonight with lows in the 60s, and even 70
across the piedmont east of Highway 29. Cloud cover increasing
sooner Friday appears to limit heating, but still more typical of
early June with mid 70s to around 80 west, to mid 80s east.

Forecast confidence is best this afternoon/evening and then average
for storm coverage overnight into Friday. Confidence on temps is
above average.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

A cold front will approach the Mid Atlantic during Friday night and
cross overhead on Saturday. The threat for scattered showers and
thunderstorms should linger throughout this time with activity
diminishing late Friday night and picking up again by Saturday
afternoon. A potent upper level trough should follow behind the cold
front on Saturday night, while high pressure begins to build from
the north. Drier and slightly cooler air will arrive by Sunday
morning as the cold front sags further southward.

With high pressure gaining control overhead on Sunday, all attention
will turn to Cristobal in the Gulf of Mexico. NHC and the global
models still have this system on track to reach Louisiana during
Sunday night. As it heads northward along the lower Mississippi
River Valley by early Monday morning, an upper level ridge will
build across the Ohio River Valley and move eastward. This ridge
should push the upper level trough toward the Atlantic Ocean and set
up rather warm days ahead to start the new work week.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

The remnants of Cristobal will serve as the main weather interest
during this period as they cross over Arkansas and Missouri during
Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm
and dry with surface high pressure and an upper level ridge in
control. Eventually, a cold front should interact with the remnants
of Cristobal by Tuesday afternoon. Some of this tropical moisture
may sneak eastward and spark a slight chance of showers and
thunderstorms across the northwest North Carolina mountains due to
orographical lift and instability.

The cold front should head eastward across the Ohio River Valley
during Tuesday night into Wednesday. Increasing moisture across the
Appalachian Mountains should lead to greater chances of showers and
thunderstorms by Wednesday and Wednesday night. However, confidence
has diminished on pinpointing the timing and impacts of the rainfall
due to increasing discrepancies in the global models. The ECMWF has
delayed the frontal passage to Wednesday night and Thursday, while
the GFS tries to block the forward progress of the cold front due to
an occluding low pressure area off the East Coast. Nevertheless, it
should remain rather warm throughout this period.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 106 PM EDT Thursday...

VFR conditions will continue through the period. Exceptions will
be with storms this afternoon, with most sites potentially see a
storm moving across with IFR vsbys to MVFR ceilings.

Should see less coverage after 00z/05, though another
disturbance may push more showers toward LWB/BLF after 00z, but
confidence is low on adding this to the taf. Also low confidence
on fog depending on how rain falls in vicinity of the airports
and any clearing occurs late tonight.

Another round of showers and storms expected Friday but mainly
after 18z.

Forecast confidence is high on ceilings/vsbys and winds outside
storms, and lower overnight with fog/vsbys.

Extended Aviation Discussion...

Frontal boundary stays north of us into early Saturday before
pushing across during the day Sat. Expect good coverage of
storms Friday afternoon/early evening, the less overnight into
Saturday. VFR expect with storms and any late night fog.

High pressure builds in for Sunday into Monday, though we are
monitoring the track of Cristobal, but most models keep the rain
west of us through Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 AM EDT Thu Jun 4 2020

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
050745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today. A few of these may
become strong to severe with damaging winds, hail and isolated
flooding the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-050745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected Today. A few of these may
become strong to severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 12:49 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1249 PM EDT Thu Jun 4 2020

NCZ001>003-018-019-VAZ015>017-032-033-041800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, Stuart, and Rocky Mount
1249 PM EDT Thu Jun 4 2020

...THUNDERSTORMS WITH HEAVY RAIN, GUSTY WINDS AND SMALL HAIL
DEVELOPING EARLY THIS AFTERNOON...

Thunderstorms are forming along the crest of the Blue Ridge this
afternoon, and moving into the foothills. A few of these storms
will bring torrential rains, winds gusting over 30 mph and small
hail.
Special weather statement, Jun 4, 2:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Thu Jun 4 2020

NCZ002-VAZ015-041845-
Alleghany-Grayson-
207 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 207 PM EDT, a strong thunderstorm was located over Piney Creek, or
over Mouth Of Wilson, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Independence...
Mouth Of Wilson...
Bridle Creek...
Piney Creek...
and Scottville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3670 8125 3658 8108 3649 8132 3650 8133
      3652 8133 3654 8135 3657 8135 3658 8140
TIME...MOT...LOC 1807Z 223DEG 10KT 3657 8130

PW
Special weather statement, Jun 4, 2:21 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Thu Jun 4 2020

VAZ014-041845-
Montgomery-
221 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

At 221 PM EDT, a strong thunderstorm was located over Christiansburg,
moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
and Merrimac.

LAT...LON 3734 8026 3730 8026 3723 8019 3714 8018
      3709 8025 3708 8028 3704 8033 3702 8036
      3716 8054 3736 8031
TIME...MOT...LOC 1821Z 224DEG 27KT 3714 8037

MBS
Local storm report, Jun 4, 2:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             3 SW STEWARTSVILLE      37.22N 79.83W
06/04/2020  U0.75 INCH       FRANKLIN           VA   PUBLIC

&&

VFJ
Local storm report, Jun 4, 2:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             4 NW FERRUM             36.96N 80.06W
06/04/2020  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAIL FELL ON RUNNING BROOK ROAD.

&&

PJH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin64 min
Jun 4, 2:07 PM EDTSpecial Weather StatementRNKGrayson38 min
Jun 4, 2:14 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke46 min
Jun 4, 2:21 PM EDTSpecial Weather StatementRNKMontgomery24 min
Jun 4, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania39 min
Jun 4, 2:50 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem25 min
Jun 4, 3:16 PM EDTSpecial Weather StatementRNKBotetourt29 min
Jun 4, 3:27 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig20 min
Jun 4, 3:32 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington58 min
Jun 4, 3:49 PM EDTSpecial Weather StatementRNKAmherst26 min
Jun 4, 4:14 PM EDTSevere Thunderstorm WarningRNKSmyth31 min
Jun 4, 4:15 PM EDTSpecial Weather StatementRNKBland30 min
Jun 4, 4:23 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
Jun 4, 5:49 PM EDTSpecial Weather StatementRNKCity of Covington26 min
Jun 4, 6:40 PM EDTSpecial Weather StatementRNKTazewell35 min
Jun 4, 7:03 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell25 min
Jun 4, 7:54 PM EDTSpecial Weather StatementRNKCarroll36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.